Nebraska, 2014Flooding in Nebraska, September 10 to 12, 2014
September 10 to 12, 2014 · NWS OAX · 3 events in 3 counties and zones
A generally wet period with repeated thunderstorms from August into early September led to a number of area rivers having above normal river levels. A slow moving complex of thunderstorms near the 10th of September set rivers in southeast Nebraska and southwest Iowa above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $60,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A generally wet period with repeated thunderstorms from August into early September led to a number of area rivers having above normal river levels. A slow moving complex of thunderstorms near the 10th of September set rivers in southeast Nebraska and southwest Iowa above flood stage. This included the Missouri and the Big Blue Rivers in Nebraska, and the East Nishnabotna, main stem of the Nishnabotna, and Nodaway Rivers in southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 10, 5:33 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 10, 5:33 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 AM CDT WED SEP 10 2014
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 300 AM CDT WED SEP 10 2014
LAST REMNANTS OF EVENING CONVECTION ABOUT TO EXIT THE SOUTHEAST
CORNER OF NEBRASKA AT 07Z. PLAN TO REMOVE FFA FOR REMAINING
COUNTIES IN THE SOUTHEAST PRIOR TO ZONE ISSUANCE.
SOME PATCHY FOG HAD DEVELOPED IN PARTS OF EASTERN NEBRASKA BUT
CONDITIONS IMPROVED AS SURFACE WINDS INCREASED IN NORTHEAST
NEBRASKA. EXPECT THIS TREND TO SPREAD SOUTHEAST DURING THE
MORNING BEHIND THE DEPARTING PRECIP.
FALL LIKE CONDITIONS EXPECTED ACROSS THE AREA THROUGH THE SHORT
TERM WITH ANOTHER CHANCE OF RAIN THURSDAY INTO FRIDAY AS A STRONG
UPPER TROUGH MOVES ACROSS THE REGION. OUTSIDE OF THIS FEATURE
TEMPERATURES WILL BE THE MAIN FOCUS WITH AMOUNT OF CLOUD COVER
AND MOIST SURFACE LAYER FROM RECENT HEAVY RAINS EXPECTED TO IMPACT
EXTENT OF COOLING.
.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 300 AM CDT WED SEP 10 2014
FRIDAY NIGHT LOOKS TO BE THE BEST CHANCE FOR SEEING THE COOLEST
TEMPERATURES AS HIGH PRESSURE MOVES OVER THE AREA PROVIDING
OPTIMAL CONDITIONS FOR COOLING. PATCHY FROST MAY BE POSSIBLE IN
SOME SPOTS BUT NO MENTION AT THIS TIME DUE TO UNCERTAINTY.
WARMER TEMPERATURES RETURN DURING THE PERIOD WITH SOME CHANCE OF
SHOWERS SUNDAY NIGHT INTO MONDAY AS A WEAK COLD FRONT MOVES
THROUGH THE AREA WITH SOME UPPER LEVEL SUPPORT.
&&
.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 630 AM CDT WED SEP 10 2014
IFR CONDITIONS AT ALL 3 SITES THIS MORNING...WITH NORTHWEST WINDS
AT OR ABOVE 12 KNOTS...WITH GUSTS UP TO ABOUT 20-25 KNOTS.
EVENTUALLY BECOMING MVFR 17-18Z...AND POSSIBLY VFR BY 22-23Z. BY
THEN...WIND GUSTS ALSO BEGIN TO DIMINISH. COULD POSSIBLY SEE MVFR
CLOUDS REDEVELOP BY 09Z.
&&
.HYDROLOGY...
ISSUED AT 630 AM CDT WED SEP 10 2014
RIVER FLOODING IS IMMINENT OR ONGOING ACROSS SOUTHWEST IOWA IN
BOTH THE WEST AND EAST NISHNABOTNA RIVER BASINS...AS WELL AS THE
NODAWAY RIVER. RIVER FLOODING SHOULD DEVELOP ALONG THE MISSOURI
FROM BROWNVILLE TO RULO.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DEWALD
HYDROLOGY...DEWALD
Hazardous weather outlook, Sep 10, 5:58 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
658 AM CDT WED SEP 10 2014
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065>068-
078-088>090-092-110200-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-PAWNEE-
658 AM CDT WED SEP 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PATCHY FROST MAY BE POSSIBLE IN SOME AREAS SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
IAZ069-079-080-090-091-NEZ091-093-110200-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-NEMAHA-RICHARDSON-
658 AM CDT WED SEP 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
MINOR FLOODING IS FORECAST ACROSS BOTH THE WEST AND EAST
NISHNABOTNA RIVERS AS WELL AS THE NODAWAY RIVER IN SOUTHWEST
IOWA...AND ALONG THE MISSOURI RIVER FROM BROWNVILLE TO RULO.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PATCHY FROST MAY BE POSSIBLE IN SOME AREAS SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DEWALD
In the hours before
Local storm report, Sep 10, 6:42 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN FALLS CITY 40.07N 95.60W
09/10/2014 M1.98 INCH RICHARDSON NE CO-OP OBSERVER
&&
VDEWALDLocal storm report, Sep 10, 7:14 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
814 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 2 S NORTH BEND 41.44N 96.78W
09/10/2014 M2.50 INCH SAUNDERS NE AMATEUR RADIO
0745 AM HEAVY RAIN FREMONT 41.44N 96.49W
09/10/2014 M2.26 INCH DODGE NE AMATEUR RADIO
0745 AM HEAVY RAIN 2 SE CEDAR BLUFFS 41.38N 96.58W
09/10/2014 M2.37 INCH SAUNDERS NE AMATEUR RADIO
0745 AM HEAVY RAIN CEDAR BLUFFS 41.40N 96.61W
09/10/2014 M2.90 INCH SAUNDERS NE AMATEUR RADIO
0745 AM HEAVY RAIN 3 E LINWOOD 41.41N 96.87W
09/10/2014 M2.95 INCH SAUNDERS NE AMATEUR RADIO
0745 AM HEAVY RAIN S FREMONT 41.44N 96.49W
09/10/2014 M2.72 INCH DODGE NE AMATEUR RADIO
&&
KGROSSLocal storm report, Sep 10, 7:32 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
832 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 2 W FORT CALHOUN 41.46N 96.06W
09/10/2014 M4.12 INCH WASHINGTON NE PUBLIC
0827 AM HEAVY RAIN HOOPER 41.61N 96.55W
09/10/2014 M4.00 INCH DODGE NE PUBLIC
0827 AM HEAVY RAIN LINCOLN 40.82N 96.69W
09/10/2014 M2.20 INCH LANCASTER NE PUBLIC
0827 AM HEAVY RAIN PLATTSMOUTH 41.01N 95.89W
09/10/2014 M2.32 INCH CASS NE PUBLIC
&&
KGROSSLocal storm report, Sep 10, 8:36 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
936 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN FREMONT 41.44N 96.49W
09/10/2014 M3.11 INCH DODGE NE AMATEUR RADIO
0700 AM HEAVY RAIN 2 E SCRIBNER 41.66N 96.63W
09/10/2014 M2.52 INCH DODGE NE AMATEUR RADIO
&&
KGROSSLocal storm report, Sep 10, 9:23 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1023 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HEAVY RAIN OMAHA 41.26N 96.01W
09/10/2014 M3.71 INCH DOUGLAS NE PUBLIC
156TH AND MAPLE
&&
KGROSSLocal storm report, Sep 10, 9:27 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1027 AM CDT WED SEP 10 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM HEAVY RAIN 5 WNW PERSIA 41.61N 95.66W
09/10/2014 M3.12 INCH HARRISON IA PUBLIC
RAIN FELL BETWEEN 1230PM AND 11 PM
&&
KGROSSFlood, Nemaha
- When
- September 10, 9:48 AM CST to September 12, 8:40 AM CST
- Where
- Nemaha County, 3.22 mi NNE of Peru to 3.44 mi ENE of Nemaha
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.525, -95.716
The Missouri River reached flood stage near Brownville on the 10th and created in the early morning hours of the 11th at 34.95 feet. The river fell below flood stage on the morning of the 12th. The flooding was confined to low areas along the river.
Flood, Richardson
- When
- September 10, 2:00 PM CST to September 12, 2:35 PM CST
- Where
- Richardson County, 5.59 mi N of Rulo to 5.34 mi SE of Rulo
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.130, -95.410
The Missouri River rose above flood stage during the afternoon of the 10th, and crested during the early morning hours on the 11th, before falling below flood stage on the afternoon of the 12th. The flooding was minor and confined to low-lying areas along the river.
Flood, Butler
- When
- September 11, 6:37 PM CST to September 12, 5:10 PM CST
- Where
- Butler County, 0.59 mi NW of Surprise to 1.49 mi WNW of Surprise
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.106, -97.329
The Big Blue River rose above flood stage on the evening of the 11th, and then crested in the early morning on the 12th before falling below flood stage later on the same day. The flooding was minor and confined to low-lying areas along the river.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Illinois, September 10, 2014$168,000 · 61 kt wind · 6 events
- Tornadoes and Damaging Wind in Ohio, September 10, 2014$175,000 · EF0 · 5 events
- Flash Flooding and Damaging Winds in Indiana, September 10, 2014$68,000 · 61 kt wind · 12 events
- Flooding in Iowa, September 10 to 11, 2014$60,000 · 5 events
- Flash Flood in Michigan, September 10, 2014$50,000 · 1 event
- Heavy Snow and Winter Weather in South Dakota, September 10 to 11, 20146 events
- Winter Storm in Wyoming, September 10 to 11, 20144 events
- Heavy Snow and Winter Weather in Wyoming, September 10 to 11, 20144 events
- Flooding and Heavy Rain in Indiana, September 10 to 11, 20143 events
- Marine Thunderstorm Winds in Lake Erie, September 10, 20142 events
- Damaging Winds in Illinois, September 10, 201461 kt wind · 2 events
- Winter Storm in Wyoming, September 10 to 11, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544393, 544394, 544396.